Virginia, 2012

Wildfire in Virginia, April 9 to 18, 2012

April 9 to 18, 2012 · NWS RNK · 3 events in 3 counties and zones

Below normal rainfall in the late winter and early spring months combined with an extended period of unseasonably warm, dry conditions across the region in early April set the stage for some of the most significant wildfires in Virginia's history. Back-to-back windy, dry, cold frontal passages following a 14-day period of only five percent of normal rainfall and temperatures 15 to 20 degrees…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Below normal rainfall in the late winter and early spring months combined with an extended period of unseasonably warm, dry conditions across the region in early April set the stage for some of the most significant wildfires in Virginia's history. Back-to-back windy, dry, cold frontal passages following a 14-day period of only five percent of normal rainfall and temperatures 15 to 20 degrees above normal leading up to the Easter weekend, set the stage for a complex of five major wildfires across west central and northern Virginia, three of which occurred within the Blacksburg, VA County Warning Area (CWA). Consequently, the complex of fires were appropriately named the Easter Complex fires. The fires grew significantly on the 10th when sustained winds of 25 mph with gusts of 40 to 48 mph were observed across the region. This fire, known as the Rich Hole Fire, affected Bath, Alleghany, and Rockbridge counties. It was the largest wildfire in Virginia's history and threatened the city of Covington at times near Interstate-64. The fire burned over 15,000 acres of land, mostly owned by the United States Forest Service and was believed to have been human-caused. Costs to contain the fire were nearly $2 million and rehabilitation treatment costs were over $60,000. There were no structures lost and no injuries or deaths from this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 6:26 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 9, 6:26 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 AM EDT MON APR 9 2012

.SYNOPSIS...
THE GRADIENT BETWEEN LOW PRESSURE OVER NEW ENGLAND AND HIGH PRESSURE
OVER THE CENTRAL PLAINS AND MIDWEST WILL MAINTAIN GUSTY WESTERLY WINDS
OVER THE REGION THROUGH TODAY...ALONG WITH DRY CONDITIONS AND
SLIGHTLY ABOVE NORMAL TEMPERATURES. A STRONG COLD FRONT WILL PUSH
THROUGH THE AREA LATE TUESDAY...USHERING IN MUCH COLDER WEATHER BY
MID WEEK...ALONG WITH A GOOD THREAT FOR FREEZING TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 645 AM EDT MONDAY...

VERY MINOR UPDATE TO REMOVE CLOUDS FROM FAR SOUTH AS CIRRUS HAS
DRIFTED WELL OFF TO THE SOUTH EAST...AND TO TWEAK SOME WINDS DOWN
WHERE IT HAS DECOUPLED...AND ALSO MORNING TEMPS A COUPLE DEG
COOLER IN A FEW LOCATIONS. NO OTHER CHANGES TO REST OF TODAY FORECAST.

PREV DISCUSSION AS OF 420 AM EDT MONDAY...

WHERE WEST TO NORTHWEST BREEZES HAVE REMAINED UP OVERNIGHT...
TEMPS HAVE ALSO...WITH DEW PT TEMPS REMAINING LOW. SOME VALLEYS
AND PIEDMONT AREAS HAVE FINALLY DECOUPLED. THE GRADIENT IS
TEMPORARILY RELAXING THIS MORNING IN ADVANCE OF WEAK UPPER SHORT
WAVE AND SFC TROUGH. AS THIS PUSHED ACROSS DURING THE DAY...WINDS
SHIFT SLIGHTLY MORE TO DUE WEST OR EVEN WEST-SOUTHWEST...AND
INCREASE AGAIN WITH DEEP MIXING EXPECTED ONCE AGAIN. SOME RIDGE
TOPS GUSTS BY AFTERNOON COULD GET TO AROUND 40 MPH...BUT WE SHOULD
BE BELOW WIND ADVISORY CRITERIA ALL LOCATIONS. DOWNSLOPING SHOULD
ALLOW MORE EFFECTIVE DRYING AND WARMING...SO WENT CLOSER TO WARMER
MAV IN EAST...COOLER MET IN WEST. OVERALL...SLIGHTLY ABOVE NORMAL
HIGHS FOR EARLY APRIL. BEHIND THIS WAVE...MID TO LOW LEVEL MSTR
SLOWLY INCREASES AND ALONG WITH UPSLOPE FLOW...AND SOME SHOWERS
COULD ARRIVE ALONG WRN SLOPES OF GREENBRIER TO SUMMERS BY LATE
AFTERNOON OR EARLY EVENING. INCREASED POPS IN THAT FAR NW CORNER
TO HIGH CHC AND BRIOEFLY LOW LIKELY. DRY ELSEWHERE THOUGH.

TONIGHT...SLOWLY INREASIONG COLD ADVECTION BEHIND THE TROUGH WITH
WINDS SHIFTING A LITTLE MORE NW AGAIN. 850 TEMPS MAY GET BELOW
FREEZING ACROSS THE FAR NORTH...AND SO SOME RIDGE TOPS COULD SEE
FREEZING TEMPS ACROSS THE NORTH...BUT VERY SMALL AREAS SO NOT
GOING WITH ANY KIND OF WARNING. NO FROST EXPECTED WITH WINDS
REMAINING QUITE GUSTY...ESPECIALLY ALONG RIDGES...AS GRADIENT STAYS THE
SAME IF NOT STRENGTHENS A LITTLE OVERNIGHT. ANY SHOWERS ALONG
WESTERN SLOPES SHOULD WANE BETWEEN MIDNIGHT AND DAYBREAK AS LOW
LEVEL MSTR SHORT-LIVED BEHIND THE SHORT WAVE...SO REALLY NOT
LOOKING AT ANY THREAT OF SEEING ANY SNOW FLAKES AT THOSE HIGHER
ELEVATIONS TOWARD MORNING...BUT CANT RULE IT OUT COMPLETELY IF
SOME MOISTURE HANGS ON.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 340 AM EDT MONDAY...

ON TUESDAY MORNING...A COLD FRONT WILL TRAVEL EAST INTO THE ATLANTIC
OCEAN. IN THE WAKE OF THE FRONT...IT WILL BE WINDY ON TUESDAY WITH
STRONG 850MB WINDS AROUND 40 TO 50 KTS. THE HIGHER TERRAIN OF THE
NORTHERN MOUNTAINS OF NORTH CAROLINA NORTH ALONG THE CREST OF THE
BLUE RIDGE TO ROUND FLOYD VA MAY SEE SOME GUSTS NEAR WIND ADVISORY
LEVELS. HIGH TEMPERATURES ON TUESDAY WILL VARY FROM THE UPPER 30S IN
THE NORTHWEST TO THE MID 60S IN THE SOUTHEAST.

NORTHWEST FLOW UPSLOPE CONDITIONS WILL CONTINUE TUESDAY AFTERNOON
INTO WEDNESDAY. A FEW UPSLOPE RAIN AND SNOW SHOWERS ARE POSSIBLE
IN FAVORED LOCATIONS. A LIGHT SNOW ACCUMULATION...AN INCH OR
LESS...IS ALSO POSSIBLE ACROSS WESTERN GREENBRIER COUNTY TUESDAY
NIGHT. WHILE WINDS WILL STILL ON THE GUSTY SIDE...THE PRESSURE
GRADIENT IS EXPECTED TO SLACKEN TUESDAY EVENING INTO WEDNESDAY. THE
STRONGEST RIDGE TOP GUSTS MAY BE AROUND 30 MPH. TUESDAY NIGHT WILL
BE COLD AND WILL ADD THE MENTION OF COLDER TEMPERATURES AND FREEZE
POTENTIAL TO HWO. WITH STRONG COLD ADVECTION...A FREEZE/FROST WATCH
FOR TUESDAY NIGHT INTO WEDNESDAY MORNING MAY BE POSTED LATER TODAY.
PLAYED LOW TEMPERATURES TUESDAY NIGHT FROM THE MID 20S IN THE
MOUNTAINS TO THE MID 30S IN THE PIEDMONT. HIGHS ON WEDNESDAY WILL
RANGE FROM THE LOWER 40S IN THE NORTHWEST TO AROUND 60 DEGREES IN
SOUTHSIDE. LEANED TOWARDS THE GFS FOR POPS WEDNESDAY NIGHT WITH LOWS
FROM THE MID 20S IN THE MOUNTAINS TO THE MID 30S IN THE SOUTHEAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 1228 PM EDT SUNDAY...

WE ARE STILL EXPECTING THE MIDDLE PART OF NEXT WEEK THROUGH NEXT
WEEKEND TO BE A PERIOD OF TRANSITION. THE PERSISTENT UPPER TROUGH
OVER THE EASTERN U.S. WILL FINALLY PROGRESS EASTWARD IN RESPONSE TO
A BUILDING RIDGE OVER THE CENTER PART OF THE COUNTRY. THIS SAME
UPPER RIDGE IS EXPECTED TO HAVE SHIFTED EASTWARD OVER OUR REGION BY
NEXT WEEKEND. THE RESULT WILL BE A TREND TOWARD MODERATING
TEMPERATURES THROUGH THE PERIOD. BY SUNDAY...HIGHS ARE EXPECTED TO
BE AROUND 80 DEGREES EAST OF THE BLUE RIDGE...WITH MID 70S COMMON
ACROSS THE MOUNTAINS.

PRECIPITATION CHANCES WILL BE LIMITED. PRIOR TO THE UPPER TROUGH
MAKING MUCH HEADWAY EASTWARD...NORTHWEST FLOW WILL STILL PREVAIL
WITH ONE LAST BURST OF ENERGY RIDING ALONG IT.

SURFACE HIGH PRESSURE WILL BUILD OVER THE AREA THURSDAY AND FRIDAY.
NO PRECIPITATION IS EXPECTED. OVERNIGHT LOW TEMPERATURES WILL STILL
BE IN THE 30S FOR PORTIONS OF THE MOUNTAINS BOTH THURSDAY NIGHT AND
FRIDAY NIGHT. WILL BE MENTIONING FROST FOR THESE AREAS. AS WE GET
CLOSER TO THE DATE...ADVISORIES MAY BE NEEDED.

OUR NEXT CHANCE FOR PRECIPITATION WILL BE A VERY SMALL CHANCE
SATURDAY INTO SUNDAY WITH THE PASSAGE OF A WARM FRONT. BY SUNDAY
AFTERNOON...AN APPROACHING COLD FRONT TO OUR WEST MAY BE CLOSE
ENOUGH FOR INSTABILITY TO INCREASE AND ALLOW FOR SOME ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
AS OF 720 AM EDT MONDAY...

WITH PLENTY OF SUN AND GOOD MIXING AGAIN TODAY...ALONG WITH A
CONTINUED MODERATE PRESSURE GRADIENT BETWEEN LOW PRESSURE OVER NEW
ENGLAND AND HIGH PRESSURE OVER THE CENTRAL PLAINS AND AN
APPROACHING SHORT WAVE...SHOULD RESULT IN WEST OR EVEN WEST-
SOUTHWEST DIRECTION DURING THE AFTERNOON. BY 16-18Z...EXPECT
SUSTAINED WESTERLY WINDS IN THE 15-20 KT RANGE WITH GUSTS 25-30
KTS.

THICKENING CLOUDS WILL OCCUR WITH PASSAGE OF UPPER SHORT WAVE
ACROSS THE FAR NORTHWEST BY LATE THIS AFTERNOON INTO THIS EVENING...
AND MAY RESULT IN OVERCAST CONDITIONS AT LWB BY THIS
EVENING...PERHAPS EVEN A LIGHT SHOWER...BUT CIGS AND VSBYS SHOULD
REMAIN AT VFR THROUGH THIS EVENING. WINDS WILL SHIFT SLOWLY MORE
FROM THE WEST-NORTHWEST AGAIN BY THIS EVENING...AND MAY STILL BE
GUSTY THROUGH THE EVENING HOURS...BEFORE FINALLY DROPPING TO UNDER
10 KTS BY MIDNIGHT OR SHORTLY THEREAFTER. BLF AND ROA MAY CONTINUE
GUSTS TO NEAR 20 KTS ALL NIGHT BUT FOR NOW HAVE DROPPED THEM BOTH TO
10 KTS OR LESS AFTER 07Z AS THEY DID EARLY THIS MORNING...BUT
BEHIND THE SHORT WAVE THE MIXING MAY CONTINUE LONGER.

THE NEXT OPPORTUNITY FOR SUB-VFR CONDITIONS FOR THE WESTERN TAF
SITES WILL BE MORE LIKELY BY TUESDAY NIGHT INTO WEDNESDAY NIGHT...
AS A SERIES OF STRONG COLD FRONTS WITH BETTER LOW LEVEL MOISTURE
FROM OFF THE GREAT LAKES PUSH SOUTHEAST THROUGH THE AREA...SETTING
THE STAGE FOR A PROLONGED UPSLOPING EVENT ACROSS THE WESTERN
FLANKS OF THE APPALACHIANS. STILL EXPECTING VFR FRM BCB AND ROA
EASTWARD DURING THIS PERIOD. BRIEFLY LOWER VSBYS IN SNOW SHWRS
POSSIBLE AT BLF AND MAYBE LWB EARLY WED.

&&

.FIRE WEATHER...
AS OF 435 AM EDT MONDAY...

CONCERN FOR ENHANCED FIRE DANGER THIS AFTERNOON WITH GUSTY WEST
WINDS AND DEEP MIXING WITH LOW HUMIDITIES ONCE AGAIN EXPECTED. AS
FUEL MOISTURES SHOULD CONTINUE TO DROP INTO THE 6-8% RANGE WITH
THE WINDS AND DRY CONDITIONS...AND MINIMUM RELATIVE HUMIDITIES IN
THE UPPER TEENS PIEDMONT TO MID 20S MOUNTAINS...ALONG WITH WEST
WINDS OF 15 TO 20 MPH AND GUSTS OF 25 TO 30 MPH...THIS COMES CLOSE
TO IF NOT EXCEEDS RED FLAG WARNING IN MOST LOCATIONS. EVENING
SHIFT ALREADY ISSUED RED FLAG WARNING FOR MUCH OF SW ADN S CENTRAL
VA...AND WATCH FOR WV AND REMAINING PORTIONS OF SW VA AND CENTRAL
NC. UPGRADED REMAINING WATCH AREAS TO RED FLAG...EXCEPT FOR NC
WAITING ON COORDINATION WITH NATURAL RESOURCES IN RALEIGH IN THE
MORNING. FOR NOW...LEFT NW NC MTS OUT OF ANY FIRE WX
HEADLINES AS RH VALUES AND FUEL MSTRS HAVE BEEN A LITTLE HIGHER
THERE...BUT WILL CONTINUE AN ENHANCED DANGER STATEMENT...AND MAY
NEED TO UPGRADE TO WARNING THERE TOO BASED ON COORDINATION.

WINDS REMAIN GUSTY OVERNIGHT BUT RH VALUES SHOULD RECOVER INTO THE
EVENING...BUT WERE SLOW TO DUE SO THIS PAST EVENING...SO WARNING
GOES UNTIL 8PM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...RED FLAG WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     VAZ007-009>020-022>024-032>035-043>047-058-059.
NC...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS EVENING
     FOR NCZ003>006-019-020.
WV...RED FLAG WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     WVZ042>045.

&&

SYNOPSIS...SK/WERT
NEAR TERM...SK
SHORT TERM...KK
LONG TERM...DS
AVIATION...KM/SK/WERT
FIRE WEATHER...
Hazardous weather outlook, Apr 9, 3:59 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT MON APR 9 2012

VAZ007-009>020-022>024-034-035-045>047-WVZ042>045-100900-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
459 AM EDT MON APR 9 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TEMPERATURES BY EARLY WEDNESDAY MORNING ARE EXPECTED TO DROP TO AT
OR A FEW DEGREES BELOW FREEZING...AND POSSIBLY AGAIN THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ032-033-043-044-058-059-100900-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
459 AM EDT MON APR 9 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-100900-
ASHE-ALLEGHANY NC-WATAUGA-
459 AM EDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AN ENHANCED FIRE DANGER IS EXPECTED THIS AFTERNOON WITH GUSTY WEST
WINDS...LOW RELATIVE HUMIDITIES...AND RELATIVELY DRY FUEL MOISTURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TEMPERATURES BY EARLY WEDNESDAY MORNING ARE EXPECTED TO DROP TO AT
OR A FEW DEGREES BELOW FREEZING...AND POSSIBLY AGAIN THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-100900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
459 AM EDT MON APR 9 2012

...FIRE WEATHER WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 4:06 AM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 AM EDT MON APR 9 2012

NCZ001-002-018-091700-
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
506 AM EDT MON APR 9 2012

...INCREASED FIRE DANGER FROM NOON THROUGH 8 PM EDT MONDAY
AFTERNOON...

A DEEPENING LOW PRESSURE TROUGH ACROSS THE EASTERN U.S. WILL
RESULT IN A PERSISTENT DRY...WESTERLY FLOW ACROSS THE REGION TODAY.
WEST WINDS OF 15 TO 20 MPH...WITH GUSTS OF 25 TO 30 MPH...COMBINED
WITH CRITICALLY LOW RELATIVE HUMIDITIES AND DRYING FUELS...WILL
RESULT IN AN ENHANCED FIRE DANGER THREAT ACROSS THE NORTHWEST
MOUNTAINS OF NORTH CAROLINA THIS AFTERNOON INTO EARLY EVENING.

RESIDENTS ARE URGED TO EXERCISE CAUTION HANDLING ANY POTENTIAL
IGNITION SOURCE...INCLUDING CIGARETTES AND MATCHES. ANY DRY
GRASSES AND TREE LITTER THAT IGNITES WILL HAVE THE POTENTIAL TO
SPREAD QUICKLY. ACCIDENTAL ESCAPED DEBRIS BURNS ARE THE NUMBER ONE
CAUSE OF WILDFIRES.

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Bath

When
April 9, 10:00 AM EST to April 18, 5:00 PM EST
Where
Bath forecast zone
Property damage
$2.2 million
Reported by
Park/Forest Service
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

This fire was known as the Rich Hole Fire affecting Bath, Alleghany, and Rockbridge counties in west central Virginia. This was the largest single wildfire in Virginia's history. The fire affected the George Washington National Forest and the Rich Hole Wilderness area. The cause of the fire was believed to have been human. The fire burned for nine days and burned 15,454 acres, of which 14,960 was federal land and 494 was private land. No structures were burned. Suppression costs were $1.622 million and rehabilitation costs were $60,355.

Wildfire, Alleghany

When
April 9, 10:00 AM EST to April 18, 5:00 PM EST
Where
Alleghany forecast zone
Reported by
Park/Forest Service
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

This fire was known as the Rich Hole Fire affecting Bath, Alleghany, and Rockbridge counties in west central Virginia. This was the largest single wildfire in Virginia's history. The fire affected the George Washington National Forest and the Rich Hole Wilderness area. The cause of the fire was believed to have been human. The fire burned for nine days and burned 15,454 acres, of which 14,960 was federal land and 494 was private land. No structures were burned. Suppression costs were $1.622 million and rehabilitation costs were $60,355.

Wildfire, Rockbridge

When
April 9, 10:00 AM EST to April 18, 5:00 PM EST
Where
Rockbridge forecast zone
Reported by
Park/Forest Service
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

This fire was known as the Rich Hole Fire affecting Bath, Alleghany, and Rockbridge counties in west central Virginia. This was the largest single wildfire in Virginia's history. The fire affected the George Washington National Forest and the Rich Hole Wilderness area. The cause of the fire was believed to have been human. The fire burned for nine days and burned 15,454 acres, of which 14,960 was federal land and 494 was private land. No structures were burned. Suppression costs were $1.622 million and rehabilitation costs were $60,355.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378709, 378710, 378711.